Alert archive / Kansas / Tornado Warnings in 2005

Tornado Warning 50, NWS Hastings, NE

June 9, 2005Rooks County, Kansas

NWS Hastings, NE issued this tornado warning at Jun 9, 2005, 5:43 PM CDT for Rooks County, Kansas. It was in force for 68 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2005, 5:43 PM CDT (22:43 UTC)
Expired
Jun 9, 2005, 6:51 PM CDT
In force
68 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Rooks County, KS

The radar

The Grand Island radar (KUEX), 130 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 5:51 PM CDTTORNADO6 N Zurich, KS
Jun 9, 5:54 PM CDTTORNADO2 Sw Stockton, KS2 RAIN WRAPPED TORNADOES SPOTTED
Jun 9, 5:58 PM CDTTORNADOStockton, KSDEPUTY REPORTS TORNADO ON NORTH SIDE OF STOCKTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:10 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3849 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
2.1
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGID 092243
TORGID
KSC163-092345-
/O.NEW.KGID.TO.W.0050.050609T2243Z-050609T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
543 PM CDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  ROOKS COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 645 PM CDT

* AT 539 PM CDT...SEVERAL TORNADOES HAVE BEEN REPORTED IN ROOKS COUNTY...
  GENERALLY MOVING EAST AT 30 TO 50 MPH.

* THE LARGEST TORNADO IS EXPECTED TO BE NEAR...
  STOCKTON AT 550 PM CDT...
  WOODSTON AT 600 PM CDT...

THIS IS AN EXTREMELY DANGEROUS SITUATION. A TORNADO HAS BEEN SIGHTED.
PEOPLE IN ROOKS COUNTY SHOULD TAKE SHELTER IMMEDIATELY IN A BASEMENT
OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR.

THERE IS A TORNADO WATCH UNTIL 11 PM CDT.

LAT...LON 3955 9958 3955 9905 3914 9904 3914 9958
&
$$
HEINLEIN
2 follow-up statements
000 
WWUS53 KGID 092339
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
633 PM CDT THU JUN 9 2005

KSC163-092345-
/O.CON.KGID.TO.W.0050.000000T0000Z-050609T2345Z/
ROOKS KS-
633 PM CDT THU JUN 9 2005

...A TORNADO WARNING CONTINUES UNTIL 645 PM CDT FOR ROOKS COUNTY...

AT 632 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH STRONG ROTATION ENTERING SOUTHWESTERN 
ROOKS COUNTY.  ALSO...SMALLER STORMS WERE SPINNING UP NEAR PALCO...
ZURICH...AND PLAINVILLE WHICH COULD DEVELOP TORNADOES VERY QUICKLY.  
THESE STORM WERE GENERALLY MOVING NORTHEAST AT 30 MPH

PEOPLE IN OR NEAR THE COMMUNITIES OF PALCO...ZURICH...AND PLAINVILLE 
SHOULD BE ON THE ALERT FOR QUICKLY DEVELOPING TORNADOES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR NORTH
CENTRAL KANSAS AND SOUTHEASTERN NEBRASKA.

LAT...LON 3955 9958 3955 9905 3914 9904 3914 9958

$$

HEINLEIN
000 
WWUS53 KGID 092351
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
649 PM CDT THU JUN 9 2005

KSC163-092359-
/O.EXP.KGID.TO.W.0050.000000T0000Z-050609T2345Z/
ROOKS KS-
649 PM CDT THU JUN 9 2005

...THE TORNADO WARNING FOR ROOKS COUNTY EXPIRED AT 645 PM CDT...

ALTHOUGH THE STORM REPSONSIBLE FOR PRODUCING TORNADOES HAS MOVED OFF 
TO THE EAST...ANOTHER SEVERE THUNDERSTORM OR TORNADO WARNING MAY BE 
ISSUED IN THE NEAR FUTURE...PARTICULARLY  FOR A STORM IN TREGO COUNTY 
KANSAS MOVING TO THE EAST NORTHEAST.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR NORTH
CENTRAL KANSAS AND SOUTHEASTERN NEBRASKA.

LAT...LON 3955 9958 3955 9905 3914 9904 3914 9958

$$

HEINLEIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jun 9, 3:21 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 9, 3:21 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
321 PM CDT THU JUN 9 2005

.SHORT TERM...TONIGHT THROUGH SUNDAY MORNING.  GENERALLY THE SAME
PATTERN AS THE LAST COUPLE OF NIGHTS. FEEL THAT PERSISTENCE IS A
GOOD CHOICE AND HAVE OPTED TO REINTRODUCE CONVECTIVE DEVELOPMENT
DURING THE OVERNIGHT INTO SATURDAY MORNING. 06Z NAM WAS
SIGNIFICANTLY DRIER THAN THE 12Z NAM...HOWEVER ALL MODELS ARE
SUGGESTING ADDITIONAL REDEVELOPMENT. NOSE OF THE JET WILL BE A KEY
PLAYER AND SHORTWAVE EJECTING OUT OF THE ROCKIES HAS ALREADY STARTED
TO TRIGGER CONVECTION AND THIS LOOKS TO BE RIGHT IN LINE WITH
CONVECTIVE DEVELOPMENT FROM LAST NIGHT.

WILL BE ISSUING A FLOOD WATCH FOR OUR SOUTHEAST PORTION OF THE CWA
AS THESE LOCATIONS RECEIVED BETWEEN 2 AND 3 INCHES OF RAIN YESTERDAY
AND LAST NIGHT.  NERAIN DATA SHOWS MAXIMA IN FURNAS COUNTY AND 2+
INCHES IN PORTIONS OF CLAY...FILMORE...YORK AND THAYER.  WHILE MOST
RIVERS HAVE HANDLED THIS RAINFALL...ADDITIONAL RAIN WILL BE
PROBLEMATIC.  THIS SHOULD BE A LONGER DURATION RAINFALL EVENT SO
FEEL FLOODING POTENTIAL IS GREATER THAN FLASH FLOODING.

THIS PATTERN TO PERSIST THROUGH THE WEEKEND AND ANOTHER ROUND
POSSIBLE SATURDAY NIGHT INTO SUNDAY MORNING.  FOR NOW HAVE PRETTY
MUCH JUST MADE MINOR MODIFICATIONS TO THE CURRENT GRIDDED
FORECASTS.

.LONG TERM...12Z SUNDAY THROUGH FRIDAY.  SHORTWAVES CONTINUE TO MOVE
INTO THE CENTRAL PLAINS FROM THE WESTERN UNITED STATES MEAN TROUGH
ON SUNDAY.  THE ENTIRE SYSTEM MOVES ACROSS THE AREA MONDAY INTO
EARLY TUESDAY...AND WILL CONTINUE TO CARRY A CHANCE OF THUNDERSTORMS
UNTIL THE ENTIRE SYSTEM PASSES.  DEPENDING ON HOW FAST THE SYSTEM
MOVES...THERE IS SOME CONCERN ABOUT THE CHANCE OF WRAP AROUND
SHOWERS INTO TUESDAY...BUT CURRENTLY IT APPEARS THOSE CHANCES
SHOULD REMAIN JUST TO THE NORTH OF THE GID CWFA.

THE REMAINDER OF THE EXTENDED SHOULD BE MAINLY DRY.  CONVECTION FROM
THE HIGH PLAINS WILL HAVE TO BE MONITORED IN THE SECOND HALF OF NEXT
WEEK...HOWEVER THINK CHANCES OF IT MAKING INTO THE AREA ARE SMALL
ENOUGH TO LEAVE OUT OF THE FORECAST FOR NOW.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH 10 AM FOR S CENTRAL NE COUNTIES
ALONG...SOUTH AND EAST OF A LINE FROM POLK TO FRANKLIN COUNTIES.
KS...FLASH FLOOD WATCH THROUGH 10 AM SATURDAY FOR ALL N CENTRAL KS
COUNTIES.

&&

LEWIS/KING
Hazardous weather outlook, Jun 9, 12:07 PM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1207 PM CDT THU JUN 9 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-101200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
1207 PM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL TO THE SIZE OF
GOLFBALLS...WIND GUSTS TO 60 MPH...AND HEAVY RAINFALL THAT COULD
CAUSE FLASH FLOODING.  A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR THIS AFTERNOON AND TONIGHT. THERE IS ALSO THE POSSIBILITY FOR A
FEW ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLASH FLOOD WATCH CONTINUES INTO FRIDAY MORNING FOR HEAVY RAINFALL
THAT COULD CAUSE FLOODING.

THUNDERSTORMS ARE POSSIBLE DAILY THROUGH MONDAY. THE GREATEST CHANCE
FOR THUNDERSTORMS WILL BE FRIDAY NIGHT AND LATE SUNDAY. SOME OF THESE
STORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY
RAIN CAUSING FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

WESELY

In the hours before

Local storm report, Jun 9, 12:56 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1256 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HAIL             EXETER                  40.64N 97.45W
06/09/2005  0.75 INCH        FILLMORE           NE   EMERGENCY MNGR

&&

CARMEL
Local storm report, Jun 9, 12:57 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1257 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             HARVARD                 40.62N 98.10W
06/09/2005  0.75 INCH        CLAY               NE   PUBLIC

&&

CARMEL
Special weather statement, Jun 9, 2:05 PM CDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
205 PM CDT THU JUN 9 2005

KSZ005-017-NEZ060-072-082-100400-
PHILLIPS KS-ROOKS KS-DAWSON NE-FURNAS NE-GOSPER NE-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 442 UNTIL 1100
PM CDT THURSDAY EVENING FOR THE FOLLOWING AREAS

IN NORTH CENTRAL KANSAS THIS WATCH INCLUDES 2 COUNTIES

PHILLIPS              ROOKS

IN SOUTH CENTRAL NEBRASKA THIS WATCH INCLUDES 3 COUNTIES

DAWSON                FURNAS                GOSPER

INCLUDING THE CITIES OF LEXINGTON AND PHILLIPSBURG.
Local storm report, Jun 9, 5:02 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
502 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TORNADO          DAMAR                   39.32N 99.58W
06/09/2005                   ROOKS              KS   STORM CHASER

            MULTIPLE TORNADOES VISIBLE

&&

MONTEFUSCO
Local storm report, Jun 9, 5:17 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
517 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             5 N DAMAR               39.39N 99.58W
06/09/2005  1.00 INCH        ROOKS              KS   LAW ENFORCEMENT

&&

MONTEFUSCO
Local storm report, Jun 9, 5:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
532 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     DAMAR                   39.32N 99.58W
06/09/2005                   ROOKS              KS   LAW ENFORCEMENT

            APPARENT REAR FLANK DOWNDRAFT BETWEEN PALCO AND DAMAR
            SNAPPED OFF POWER POLES.

&&

LEWIS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:41 PM CDTTornado WarningGIDRooks64 min
Jun 9, 5:53 PM CDTSevere Thunderstorm WarningGIDPhillips34 min
Jun 9, 6:08 PM CDTTornado WarningGIDPhillips48 min
Jun 9, 6:12 PM CDTSevere Thunderstorm WarningGIDOsborne, Smith63 min
Jun 9, 6:21 PM CDTTornado WarningGIDSmith54 min
Jun 9, 6:46 PM CDTSevere Thunderstorm WarningGIDJewell89 min
Jun 9, 6:46 PM CDTSevere Thunderstorm WarningGIDJewell89 min

Nearby

Tornado Warnings in Kansas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.